Page header image

Sedative Drug Dependence

What are sedatives?

Sedatives are drugs that slow down the body's functions. Other terms for these drugs are tranquilizers or sleeping pills. They are used to calm anxiety or to help you sleep. At high doses, many of these drugs can cause unconsciousness and death.

There are 2 main kinds of sedatives: benzodiazepines and barbiturates. Barbiturates are rarely prescribed these days. Examples of barbiturates are secobarbital (Seconal) and pentobarbital (Nembutal). Accidental deaths sometimes occur when a user takes one dose, gets confused, and unintentionally takes more. With barbiturates, there is little difference between the amount that helps you sleep and the amount that kills.

Diazepam (Valium), chlordiazepoxide (Librium), clonazepam (Klonopin), alprazolam (Xanax), lorazepam (Ativan), and clorazepate (Tranxene) are examples of benzodiazepines. All of these drugs can be dangerous when they are not taken according to a healthcare provider's instructions and especially if taken with alcohol.

What is dependence?

People who are dependent on a drug feel an urgent need for the drug when it is stopped. You are psychologically dependent if you believe you need the drug to function normally. You are physically dependent if you have bodily changes when you stop using the drug, such as tremors or seizures. Sedatives can cause both kinds of dependence.

How does it occur?

Sedatives change body chemistry, especially in the brain. At first you use the drug because it makes you feel good. If you become dependent, you need the drug to prevent the withdrawal symptoms. Your body's chemistry has to readjust if you stop taking the drugs. The withdrawal symptoms occur while the body is readjusting.

You have a higher risk of becoming dependent on drugs if you have:

  • depression or an anxiety disorder
  • a family history of drug abuse
  • used sedative drugs for more than a short time

What are the symptoms?

Sedative drug dependence may cause:

  • depression
  • shakiness
  • slowed thinking and movement
  • slurred speech
  • confusion, poor judgment, memory problems
  • slow breathing
  • drowsiness
  • unsteadiness
  • small pupils

When you stop taking the drug and the level of it in your blood drops, you may have withdrawal symptoms such as:

  • sweating
  • rapid pulse
  • increased shakiness
  • trouble sleeping
  • nausea or vomiting
  • hallucinations (seeing, hearing, or feeling things that are not there)
  • jumpiness and restlessness
  • anxiety
  • seizures
  • delirium tremens (extreme confusion, agitation, hallucinations, and other symptoms)
  • weakness
  • craving for more drugs

How is it diagnosed?

Your healthcare provider will ask about your symptoms and drug use and examine you. A sample of your urine may be tested for drug use.

How is it treated?

Withdrawal from sedative dependence can be life-threatening. Withdrawal from sedatives may be done in a hospital or in an outpatient setting. You will be carefully monitored as the amount of the drug in your body is slowly decreased.

Your healthcare provider or counselor will help you develop ways to avoid sedative use. He or she will also help you identify the stresses in your life. Your counselor will help you to develop healthy ways to manage stress and anxiety. Your healthcare provider may recommend community self-help groups such as Narcotics Anonymous (NA).

How long will the effects last?

Recovery from sedative dependence can be a long process. Treating sedative dependence requires slowly and carefully decreasing the amount of the drug in your body. If you are dependent on sedatives and suddenly stop taking them, major withdrawal symptoms start within 16 hours. Withdrawal should be attempted only under medical care. The withdrawal symptoms last up to 5 days and gradually lessen over about 2 weeks.

How can I take care of myself?

If you are or have been addicted or dependent on a drug, admit that you have a drug problem. Seek professional help. The best way to help yourself is to see your healthcare provider and stop taking sedatives.

Changing your lifestyle can help you to stop using sedatives. Make the following a regular part of your life:

  • Get support. Talk with family and friends. Consider joining a support group in your area.
  • Learn to manage stress. Ask for help at home and work when the load is too great to handle. Find ways to relax, for example take up a hobby, listen to music, watch movies, take walks. Try deep breathing exercises when you feel stressed.
  • Take care of your physical health. Try to get at least 7 to 9 hours of sleep each night. Eat a healthy diet. Limit caffeine. If you smoke, quit. Don’t use alcohol or drugs. Exercise according to your healthcare provider's instructions.
  • Avoid situations where people are likely to use alcohol or drugs.
  • Check your medicines. To help prevent problems, tell your healthcare provider and pharmacist about all the medicines, natural remedies, vitamins, and other supplements that you take.
  • Contact your healthcare provider or therapist if you have any questions or your symptoms seem to be getting worse.

For more information, contact:

NARCOTICS ANONYMOUS
Phone: (818) 773-9999
Web site: http://www.na.org/

Developed by RelayHealth.
Published by RelayHealth.
Last modified: 2011-05-16
Last reviewed: 2011-05-16
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
© 2011 RelayHealth and/or its affiliates. All rights reserved.
Page footer image